Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 342, NWS Jackson, MS

September 12, 2004Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 12, 2004, 9:55 PM CDT for Clay County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 9:55 PM CDT (02:55 UTC)
Expired
Sep 12, 2004, 10:30 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 36 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 130255
SVRJAN
MSC025-130330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1030 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WEST POINT...MOVING     
  EAST AT 10 MPH.  

* THE SEVERE THUNDERSTORM WILL MOVE OVER...
  RURAL EASTERN CLAY COUNTY

THE STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS UP TO 70 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3368 8864 3360 8863 3360 8849 3368 8850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:17 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 12, 8:17 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
817 PM CDT SUN SEP 12 2004

.DISCUSSION...
A RATHER STRONG MID LEVEL TROUGH IS CURRENTLY PIVOTING ACROSS THE
LOWER MISSISSIPPI VALLEY AND THIS FEATURE HAS BEEN HELPING MOTIVATE
CONVECTION THAT HAS LASTED LONGER THAN EXPECTED THIS EVENING OVER
PORTIONS OF THE FORECAST AREA. INTENSE ACTIVITY EARLIER IN NORTHERN
MS IS CONSOLIDATING JUST NORTH OF THE GOLDEN TRIANGLE AREA AND THE
PERIPHERY OF THUNDERSTORM CLUSTERS IN THIS AREA WILL CONTINUE TO WET
A FEW AREAS OF THE NORTHEAST FOR THE NEXT FEW HOURS. IN THE THE
SOUTH...THE COMBINATION OF A SEABREEZE FRONT AND ASSOCIATED
THUNDERSTORM OUTFLOW IS PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS EDGING TOWARD THE I-20 CORRIDOR ACROSS CENTRAL AND
SOUTHWEST MS AND NORTHEAST LA. POPS WILL BE ADJUSTED UP TO AROUND 50
IN THE AFOREMENTIONED AREAS. AN 850 THETAE AXIS WILL PROVIDE ENOUGH
FUEL FOR MORE ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT ELSEWHERE
THIS EVENING AS THE TROUGH AXIS PUSHES THROUGH. THE EXCEPTION SHOULD
BE IN EASTERN MS WHERE NEGATIVE THETAE ADVECTION AND A SOMEWHAT RAIN
COOLED SURFACE SHOULD LIMIT FURTHER DEVELOPMENT. DECREASING AMOUNTS
OF LOW LEVEL INSTABILITY SHOULD LIMIT ANY FURTHER SEVERE ACTIVITY
BUT HEAVY DOWNPOURS...OCCASIONALLY FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY BRIEF GUSTY WINDS WILL BE POSSIBLE SPORADICLY
THROUGH THE REST OF THE EVENING.

ANOTHER UPDATE WILL LIKELY BE DONE LATER THIS ADDRESS
TEMPERATURE/CLOUD COVER ISSUES.

UPDATED GRIDS HAVE BEEN SENT WITH UPDATED ZONES TO COME OUT SHORTLY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Sep 12, 2:08 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SUN SEP 12 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131908-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
208 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT TO SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WITH THAT
SAID...EVERYONE SHOULD PAY CLOSE ATTENTION TO THE TROPICS AND
HURRICANE IVAN.  RIGHT NOW DANGEROUS HURRICANE IVAN IS STILL
FORECASTED TO AFFECT AREAS WELL EAST OF MISSISSIPPI DURING THE
MIDDLE AND LATTER PARTS OF THE UPCOMING WORK WEEK.  PLEASE
CONTINUE TO MONITOR THE PROGRESS AND LATEST FORECAST TRACK AS
IVAN MOVES INTO THE GULF OF MEXICO.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE MORNING OF
SUNDAY...SEPTEMBER 19.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 12, 6:08 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
608 PM CDT SUN SEP 12 2004

MSZ028>030-032-033-037-038-130030-
ATTALA-CHOCTAW-CLAY-MONTGOMERY-OKTIBBEHA-WEBSTER-WINSTON-
608 PM CDT SUN SEP 12 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE GOLDEN TRIANGLE AREA...

THROUGH 730...SCATTERED STRONG THUNDERSTORMS WILL MOVE GRADUALLY
NORTH ACROSS PORTIONS OF ATTALA...CHOCTAW...CLAY...MONTGOMERY...
OKTIBBEHA...WEBSTER AND WINSTON COUNTIES. INDIVIDUAL STORMS WILL
GENERALLY MOVE TO THE NORTH NORTHWEST AROUND 15 MPH AND WILL BE
CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND WIND GUSTS UP TO 45
MPH...ALONG WITH VERY HEAVY RAINFALL. STAY TUNED TO THE NATIONAL
WEATHER SERVICE IN JACKSON FOR THE LATEST INFORMATION.

50
Local storm report, Sep 12, 6:14 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 S MACON               33.09N 88.56W
09/12/2004                   NOXUBEE            MS   LAW ENFORCEMENT

            TWO TREES DOWN.

&&

WILSON
Local storm report, Sep 12, 6:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
627 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             COLUMBUS                33.51N 88.40W
09/12/2004  0.25 INCH        LOWNDES            MS   EMERGENCY MNGR

            HAIL SIZE WAS ESTIMATED

&&

WILSON
Special weather statement, Sep 12, 8:47 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CDT SUN SEP 12 2004

MSZ019-025-130245-
LEFLORE-SUNFLOWER-
847 PM CDT SUN SEP 12 2004

AT 847 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
STORM ALONG THE SUNFLOWER AND LEFLORE COUNTY BORDER...LOCATED JUST
EAST OF THE COMMUNITY OF SUNFLOWER. THIS STORM IS NEARLY STATIONARY
AND IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS UP TO 45
MPH...VERY HEAVY RAINFALL OF TWO TO THREE INCHES...AND FREQUENT
LIGHTING STRIKES DURING THE NEXT HOUR.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:27 PM CDTFlash Flood WarningJANLeflore, Sunflower2 hr
Sep 12, 10:08 PM CDTFlash Flood WarningJANClay, Lowndes3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.